Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 134, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 21, 2009, 12:28 PM EDT for 5 counties in New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2009, 12:28 PM EDT (16:28 UTC)
- Expired
- Aug 21, 2009, 1:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Washington County, NY
The radar
The Albany radar (KENX), 43 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 10:47 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:10 PM EDT, 18 minutes earlier.
Area forecast discussion, Aug 21, 12:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1210 PM EDT FRI AUG 21 2009 .SYNOPSIS... A TROPICAL AIR MASS WILL BE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND TODAY...AS A DISTURBANCE AHEAD OF A SLOW MOVING COLD FRONT WILL FOCUS SOME STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT THROUGH SATURDAY AHEAD OF THE FRONT PRODUCING A MODERATE TO HEAVY RAINFALL. AN UPPER LEVEL DISTURBANCE NEAR THE EASTERN GREAT LAKES REGION WILL KEEP A CHANCE OF SHOWERS OVER UPSTATE NEW YORK AND NEW ENGLAND ON SUNDAY. && .NEAR TERM /THROUGH TODAY/... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM... LINE OF CONVECTION CONTINUES TO EVOLVE OVER THE WESTERN CWA WITH SIGNS OF A QLCS UNDERWAY. LOCAL LAPS DATA REVEALS CAPES NEAR 3K J/KG FROM THE HUDSON RIVER VALLEY...CATSKILLS AND ADJACENT WESTERN NEW ENGLAND WITH CORRESPONDING EHI/S APPROACHING 3 M2/S2. SO WIND POTENTIAL IS HIGH INCLUDING THE FLASH FLOOD POTENTIAL. CAN NOT RULE OUT A TORNADO OR TWO GIVEN THE INCREASED SHEAR AND BASED ON THE RUC13 HODOGRAPHS...LOW LEVEL SHEAR INCREASE THIS AFTERNOON. AS OF 930 AM...12Z SOUNDINGS ARE IN WITH IMPRESSIVE PWATS IN PLACE AS VALUES ARE >2SD ABOVE NORMAL. MODIFIED SFC PARCELS YIELDS CAPES IN EXCESS OF 3K J/KG WITH THE 40 KNOT 0-6KM SHEAR SUPPORTS EHI/S BETWEEN 1-3 M2/S2. UPSTREAM SFC DEWPOINTS ARE BETWEEN 75-80F AND THIS MOISTURE TRANSPORT CONTINUE TO ADVANCE NORTHWARD. THE COMPLICATED FACTOR IS THE EXTENSIVE CLOUD SHIELD ACROSS MOST OF NY AND UPSTREAM INTO WESTERN HALF OF PA. PER SPC COLLABORATION...WE EXPECT SOME BINOVC/S TO OCCUR WHICH WILL ONLY HELP DESTABILIZE THE COLUMN FURTHER /THIS MORE LIKELY SCENARIO WOULD BE SOUTH OF THE CAPITAL REGION/ FOR CONVECTION TO MATURE. THE POTENTIAL FOR A TORNADO DOES EXIST BUT THE MORE IMMINENT THREAT WILL BE FROM WET MICROBURSTS AND IMPRESSIVE RAINFALL RATES /K-INDEX NEAR 40 THIS MORNING/ WITH THOSE HIGH PWATS IN PLACE. TO SUPPORT SEVERE WEATHER OPS AND IMPACTS FROM HURRICANE BILL...SPECIAL UPPER SOUNDINGS WILL OCCUR THROUGH AT LEAST SATURDAY. GOES-E RSO REQUEST HAS BEEN APPROVED AND WILL BE IN PLACE FROM 1326Z-0326Z. PREVIOUS DISCUSSION... AS OF 3 AM EDT...IT IS A BALMY MORNING ACROSS THE ALY FCST AREA. THE REGION ENTERED A TROPICAL WARM SECTOR WITH THE PASSAGE OF THE WARM FRONT TO THE NORTH YESTERDAY. SFC DEWPOINTS HAVE RISEN INTO THE 60S TO L70S WITH EVEN SOME MID 70S POSSIBLE IN THE LOWER AND MID HUDSON VALLEY BASED SFC OBS. THE NEXT 12 TO 48 HOURS LOOK TO BE ACTIVE IN TERMS OF THE SEVERE WEATHER AND RAIN THREATS. THE FIRST PROBLEM WILL BE THE POTENTIAL SEVERE WEATHER. A SFC WAVE...AND AN ASSOCIATED SHORT WAVE IMPULSE RIDING ALONG A PREFRONTAL TROUGH TRIGGERED SOME STRONG TO SEVERE THUNDERSTORMS OVER THE NIAGARA FRONTIER LAST NIGHT. THIS MORNING...SOME SCT SHOWERS AND EMBEDDED THUNDERSTORMS HAVE MOVED INTO THE TUG HILL REGION...AND THE WRN ADIRONDACKS AHEAD OF THE PREFRONTAL SFC TROUGH. THE PRE-CONVECTIVE ENVIRONMENT IS LOOKING CONDUCIVE FOR A POSSIBLE SQUALL LINE OR TWO WITH EMBEDDED QUASI LINEAR CONVECTIVE SEGMENTS /QLCS/ LATE THIS MORNING THRU THE AFTERNOON. SBCAPE VALUES RISE TO 1500-2000+ J/KG WITH SFC DEWPOINTS IN THE L70S...AND APPRECIABLE SOLAR HEATING. THE BEST 0-6 KM DEEP SHEAR IS 35-50 KTS FROM BOTH THE NAM/GFS WEST OF THE HUDSON RIVER VALLEY. ABOVE THE BOUNDARY LAYER INTO THE HIGH TROPOSPHERE THE FLOW IS UNIDIRECTIONAL. DCAPE VALUES RISE INTO THE 500-1000 J/KG RANGE. THE 0-1 KM BOUNDARY LAYER BULKS SHEAR VALUES DO GET TO 20-25 KTS. THERE IS COPIOUS MOISTURE LOADED INTO THE BOUNDARY LAYER. OUR 0600 UTC LOCAL HIRES WRF COMPOSITE REFLECTIVITY PRODUCT SHOWS A FAIRLY CONTINUOUS BROKEN LINE OR TWO OF INTENSE CONVECTION EVOLVING BTWN 16Z AND 03Z ACROSS THE FCST AREA. WE HAVEN/T MENTIONED THE THREAT IN SOME TIME...BUT WITH THE APPRECIABLE SOUTHWESTERLY BOUNDARY LAYER SHEAR...AND THETA-E RICH AIR IN THE SFC-H850 LAYER...AND LOWERING LCL HEIGHTS TO 1-3 KFT AGL...A SPIN UP ISOLD TORNADO WITH A QLCS IS POSSIBLE IN THE FCST AREA. WET MICROBURSTS SHOULD DOMINATE...BUT THE CONDITIONAL TORNADO THREAT IS THERE. HAIL SHOULD BE LESS DOMINATE WITH WET BULB ZERO HEIGHTS EXTREMELY HIGH AT AROUND 14 KFT AGL AND VERY WEAK MID LEVEL LAPSE RATES. OVERALL...WE AGREE WITH THE SPC DAY 1 GRAPHIC...THOUGH THE BEST THREAT FOR SEVERE WITH THE INTERSECTION OF THE BEST SHEAR AND CAPE LOOKS TO BE ACROSS ERN NY IN THE VICINITY OF THE HUDSON RIVER VALLEY. PRECIPITABLE WATER VALUES ARE ANOMALOUSLY HIGH IN THE TROPICAL AIR MASS. THE 00Z KALB SOUNDING HAD 2.2 INCHES ON IT. THE GLOBAL ENSEMBLES SHOW THESE VALUES TO BE 2-3 STANDARD DEVIATIONS ABOVE NORMAL. SOME HEAVY DOWNPOURS ARE LIKELY...AS THESE VALUES ARE ROUGHLY 200% ABOVE NORMAL. WE BELIEVE THE FLASH FLOOD THREAT IS ISOLD TODAY WITH THE HIGH FFG VALUES...AND THE VERY DRY ANTECEDENT CONDITIONS SINCE AUG 1ST ACROSS THE VAST MAJORITY OF THE FCST AREA. THE WIDESPREAD RAINFALL THREAT INCREASES IN THE OVERNIGHT PERIOD THROUGH SATURDAY WITH POSSIBLE TRAINING ECHOES. WE SHADED MAX TEMPS A LITTLE LOWER THAN THE GFSMOS VALUES TODAY WITH HIGHS IN THE LOWER TO MID 80S IN THE VALLEYS WITH A FEW UPPER 80S DOWN NEAR KPOU...AND U70S TO L80S OVER THE HILLS AND MTNS. WE KEPT ENHANCED WORDING FOR GUSTY WINDS AND HVY RAINFALL IN THE GRIDS/ZONES FOR NOW. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... FRIDAY NIGHT INTO SATURDAY...SOME MODEL UNCERTAINTY ON THE EXACT LOCATION AND EVOLUTION OF A QUASI STATIONARY RAINBAND OVER THE REGION DURING THE OVERNIGHT ASSOCIATED WITH THE PREFRONTAL TROUGH...AND A SFC WAVE MOVING ALONG IT. MEANWHILE...HURRICANE BILL CONTINUES TO CHUG INTO THE WRN ATLANTIC. NOT A CLASSIC PREDECESSOR RAIN EVENT /PRE/ SETUP...BUT SOME OF THE KEY INGREDIENTS ARE THERE WITH THE RIGHT ENTRANCE REGION OF THE MID AND UPPER JET STREAK...DEEP BOUNDARY LAYER MOISTURE WITH A FAIRLY SHARP THETA-E CONTRAST. ALSO...A CLOSED/CUTOFF LOW CONTINUES TO REMAINS UPSTREAM WHICH CSTAR WORK HAS SHOWN TO BE PROBLEMATIC FOR HVY RAIN SITUATIONS IN THESE SYNOPTIC ENVIRONMENTS. THE CONSENSUS IS FOR THE BAND TO POSSIBLY ALIGN OVER THE ERN CATSKILLS...CAPITAL REGION...HUDSON RIVER VALLEY...INTO THE BERKSHIRES AND SRN VT. PWATS WILL CONTINUE TO RUN OVER 2 INCHES...AND THE 340K H850 THETA-E RIDGE AXIS SETS UP OVER THE AREA. WE COORDINATED WITH LOCAL OFFICES /BOX...BTV...BGM...AND OKX/...NESDIS AND HPC...AND WE FELT IT WAS PRUDENT TO HOLD ON A FLASH FLOOD OR FLOOD WATCH UNTIL CONFIDENCE INCREASES FOR THE POTENTIAL OF WIDESPREAD AREAL FLOODING. FRIDAY NIGHT THRU MOST OF THE DAY SATURDAY IT LOOKS LIKE 1-3 INCHES OF RAINFALL FROM SHOWERS AND SCT THUNDERSTORMS LOOKS POSSIBLE. MAX TEMPS WILL BE MAINLY IN THE 70S WITH A FEW L80S IN THE CLOUDY AND MUGGY CONDITIONS. SATURDAY NIGHT...IT IS INTERESTING THAT HPC FAVORS THE ECMWF AND NAM. BOTH MODELS ACTUALLY HAVE THE CUTOFF LOW OVER THE CNTRL GREAT LAKES REGION CAPTURING THE MOISTURE AND RETROGRADING IT WESTWARD OF THE HUDSON RIVER VALLEY BACK OVER CNTRL NY FOR THIS TIME FRAME MEANWHILE HURRICANE BILL MOVES EAST OF CAPE COD. MOST OF THE ALY FCST AREA GETS CAUGHT IN A SUBSIDENCE REGION BETWEEN THE TWO SYSTEMS. WE LOWERED THE POPS TO CHANCE VALUES SATURDAY NIGHT FOR NOW. THE MAIN HVY RAIN IMPACT PERIOD LOOKS LIKE IT WOULD LATE FRIDAY NIGHT/SAT MORNING THROUGH THE DAY ON SATURDAY. WE WENT CLOSE TO HPC/S QPF. IT YIELDS ONE TO FOUR INCHES OF RAINFALL FOR THE ENTIRE 48 HOURS THROUGH SAT NIGHT. PLEASE SEE OUR HYDRO DISCUSSION WITH FURTHER DETAILS. SUNDAY...THE CUTOFF/CLOSED LOW NEAR THE ERN GREAT LAKES OPENS...AS ITS ASSOCIATED COOL POOL MOVES OVERHEAD. STEEP LAPSE RATES...AND THE CYCLONIC VORTICITY ADVECTION WILL CONTINUE THE CHANCE OF SHOWERS DURING THE DAY...ESPECIALLY NORTH OF THE MID HUDSON VALLEY. HURRICANE BILL WILL BE AN EXTRATROPICAL DISTURBANCE BY THIS TIME N/NE OF LABRADOR. HUMIDITY LEVELS WILL START TO LOWER LATE SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... BY SUNDAY NIGHT...TROPICAL CYCLONE BILL WILL BE WELL NORTHEAST OF THE REGION OVER THE CANADIAN MARITIMES AND THE DOMINANT FEATURE IN THE WEATHER OVER OUR REGION WILL BE A 500 HPA TROF WHICH WILL BE PROGRESSING EASTWARD FROM THE GREAT LAKES REGION. THE GFS...EURO...AND GLOBAL GEM DIFFER SOMEWHAT ON THE LOCATION OF THIS TROF WITH THE EURO AND GEM SOMEWHAT SLOWER THAN THE GFS. THIS TROF WILL RESULT IN A CONTINUED CHANCE OF SHOWERS ACROSS THE REGION SUNDAY NIGHT AND POSSIBLY LINGERING INTO MONDAY HENCE THE CHANCE TO SLIGHT CHANCE POPS. BUT ONCE THIS SHORT WAVE PASSES HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST WITH A PLEASANT CANADIAN AIR MASS WITH DEWPOINTS IN THE MID TO UPPER 50S...A PLEASANT CHANGE FROM THE SULTRY 70 DEGREE DEWPOINTS WE HAVE EXPERIENCED MORE RECENTLY. EARLY MORNING LOWS WILL GENERALLY BE IN THE 50S...WITH SOME LOWER 60S IN THE HUDSON VALLEY...ON MONDAY AND ABOUT ANOTHER 5 DEGREES COOLER ON TUESDAY MORNING...THEN A FEW DEGREES WARMER ON WEDNESDAY. HIGHS WILL BE PLEASANT FOR LATE SUMMER...MID 70S OVER THE COOLER REGIONS AND LOWER 80S FOR THE WARMER REGIONS SUCH AS THE HUDSON...MOHAWK...AND HOUSATONIC VALLEYS. A SURFACE LOW MOVING ACROSS SOUTHERN CANADA WILL BRING A WARM FRONT INTO THE REGION TUESDAY NIGHT FOLLOWED BY PASSAGE OF A COLD FRONT PROBABLY ON WEDNESDAY EVENING...THUS SLIGHT CHANCE POPS TUESDAY NIGHT AND CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT...WITH HIGH PRESSURE BUILDING IN TO BRING THE REGION DRY AND PLEASANT WEATHER FOR THURSDAY. && .AVIATION /11Z FRIDAY THROUGH TUESDAY/... THERE WERE A FEW AREAS OF IFR/MVFR CIGS AND VISBY AROUND DAYBREAK TODAY WITH KGFL STILL AT 2 MILES AND KPSF JUST UNDER 2 MILES IN MIST AND AN 800 FT CIG. KALB AND KPOU WERE VFR AS WERE THE NEARBY SITES OF KMGJ, KSLK, KSYR, AND KBGM. FOG...MIST...AND LOW STRATUS SHOULD MIX OUT BY 13Z BUT THE AIR OVER THE REGION IS VERY MOIST AND WOULD NOT BE SURPRISED TO HAVE VFR/MVFR HAZE LINGER FOR SEVERAL HOURS THIS MORNING. SCATTERED SHOWERS FROM A LINE THAT HAD MOVED INTO WESTERN NEW YORK LAST NIGHT WERE EXITING WITH SOME SCATTERED SHOWERS OVER THE CATSKILLS...CENTRAL PA...ALONG WITH SOME MORE SHOWERS MOVING INTO THE NIAGRA FRONTIER. FLIGHT CONDITIONS WILL BE VFR FOR MUCH OF THE MORNING...BUT ARE THEN EXPECTED TO DETERIORATE AS CLOUDS INCREASE WITH MORE SHRAS/TSRAS AS THE SUN HEATS THE UNSTABLE AIR MASS...WITH FAIRLY WIDESPREAD MVFR IN RAIN AND MIST...WITH AREAS OF IFR CIGS/VSBY OVER THE HIGHER TERRAIN OF THE ADIRONDACKS...CATSKILLS...BERKSHIRES...AND GREEN MTNS OF SRN VT. WINDS TODAY WILL GENERALLY BE SOUTHERLY 4 TO 10 KTS WITH HIGHR GSTS IN AND NEAR TSRAS. WIDESPREAD MVFR/IFR WILL PROBABLY BE THE RULE TONIGHT WITH RAIN...MIST...FOG...AND AREAS OF LOW STRATUS. OUTLOOK... SAT...VFR...SOME LOCALIZED MVFR IN SHRA/TSRA. SUN...VFR...CHC SCT -SHRA. MON/TUE...VFR...NO SIG WX. && .FIRE WEATHER... A TROPICAL AIR MASS WILL BE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND TODAY INTO THE FIRST OF THE WEEKEND. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR THROUGH TODAY...WITH THE POTENTIAL FOR A MORE WIDESPREAD HEAVIER RAINFALL FRIDAY NIGHT THROUGH SATURDAY NIGHT...ASSOCIATED WITH A SLOW MOVING COLD FRONT APPROACHING FROM THE WEST. RELATIVE HUMIDITY VALUES WILL LOWER TO AROUND 65 TO 80 PERCENT THIS AFTERNOON. RH VALUES WILL RECOVER TO NEAR 100 PERCENT FRIDAY NIGHT. MINIMUM RELATIVE HUMIDITY VALUES ON SATURDAY WILL RANGE FROM 65 TO 85 PERCENT IN THE HUMID AIR MASS. THE WINDS WILL BE SOUTH AT 10 TO 15 MPH TODAY WITH MUCH STRONGER GUSTS IN THUNDERSTORMS. THEY WILL CONTINUE FROM THE SOUTH AT LESS THAN 10 MPH FRIDAY NIGHT INTO SATURDAY MORNING. THEY WILL BECOME LIGHT AND VARIABLE SATURDAY AFTERNOON. && .HYDROLOGY... AS A VERY SLOW MOVING COLD FRONT AND A PREFRONTAL TROGH APPROACHES FROM THE WEST ON FRIDAY...AND PWATS OVER 2 INCHES POOL INTO THE AREA...THERE IS THE POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON. THUNDERSTORMS ON FRIDAY COULD CONTAIN TORRENTIAL DOWNPOURS...WITH SOME LOCALITIES RECEIVING 1-2 INCHES OF RAINFALL AND PERHAPS ISOLATED FLASH FLOODING. THE AREAL THREAT TODAY DUE TO HIGH FFG VALUES AND DRY ANTECEDENT CONDITIONS IS LOW FOR WIDESPREAD FLASH FLOODING. ON FRIDAY NIGHT INTO SATURDAY...THE PASSAGE OF HURRICANE BILL OFF THE EASTERN SEABOARD...LOOKS TO THE STALL THE AFOREMENTIONED FRONT SOMEWHERE IN OUR COUNTY WARNING AREA. AN AXIS OF HEAVY RAIN WILL PROBABLY SETUP ALONG THE FRONT AND COULD RESULT IN A GENERAL 1-4 INCHES OF RAINFALL...POSSIBLY EVEN MORE IF CONVECTION WERE TO DEVELOP COUPLED WITH OROGRAPHIC ENHANCEMENT. IT IS DIFFICULT TO PINPOINT EXACTLY WHERE THIS HEAVY RAINFALL AXIS WILL BE AT THIS TIME. HOWEVER...IT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RISES ON STREAMS...CREEKS...AND EVEN SOME MAIN STEM RIVERS. IF CONFIDENCE GROWS HIGHER...A GENERAL FLOOD OR FLASH FLOOD WATCH MIGHT NEED TO BE ISSUED AT A LATER TIME FOR PORTIONS OF THE HSA. THE GREATEST THREAT PERIOD LOOKS TO BE LATE FRIDAY NIGHT INTO SUNDAY MORNING. AS HURRICANE BILL MOVES EAST OF THE GULF OF MAINE BY SUNDAY...A NORTHWESTERLY FLOW WILL BRING SLIGHT DRIER AND COOLER AIR INTO THE HSA. HOWEVER...THE UPPER LEVEL TROUGH STILL HAS TO MOVE THROUGH ON SUNDAY SO THERE STILL COULD BE SCATTERED SHOWERS AND LIGHTER ADDITIONAL RAINFALL. A DRY STRETCH OF SEASONABLE WEATHER IS EXPECTED EARLY NEXT WEEK ALLOWING FLOWS TO RECEDE. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...WASULA NEAR TERM...BGM/WASULA SHORT TERM...WASULA LONG TERM...RCK AVIATION...RCK FIRE WEATHER...15 HYDROLOGY...WASULA/HWJIV WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Aug 21, 11:04 AM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1104 AM EDT FRI AUG 21 2009 CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084- VTZ013>015-221100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1104 AM EDT FRI AUG 21 2009 ...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION...SOME OF THE THUNDERSTORMS INTO TONIGHT MAY PRODUCE TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE WITHIN AN HOUR. ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL COVERAGE OF FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH. STAY TUNED FOR CONTINUOUS UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME. IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD. IN MASSACHUSETTS... BERKSHIRE. IN VERMONT... BENNINGTON...WINDHAM. IN NEW YORK... ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...MONTGOMERY... RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN... WASHINGTON. NYZ032-033-038-221100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- 1104 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE ADIRONDACKS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THE EVENING. THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS GREATER THAN OR EQUAL TO 58 MPH. THUNDERSTORMS ARE LIKELY INCREASE IN COVERAGE FRIDAY AFTERNOON AND EVENING ASSOCIATED WITH A DISTURBANCE AHEAD OF A COLD FRONT. THE THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH. SOME OF THE THUNDERSTORMS TODAY INTO TONIGHT MAY PRODUCE TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE IN AN HOUR. ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL COVERAGE OF FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME. IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OR REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
In the hours before
Special weather statement, Aug 21, 12:19 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1219 PM EDT FRI AUG 21 2009 NYZ047-051-052-058-059-211700- WESTERN ALBANY NY-EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY- EASTERN ALBANY NY- 1219 PM EDT FRI AUG 21 2009 ...STRONG THUNDERSTORMS MOVING INTO SOUTHWESTERN ALBANY COUNTY IN EAST CENTRAL NEW YORK... WESTERN GREENE COUNTY IN EAST CENTRAL NEW YORK... SOUTHEASTERN SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK... AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR PRATTSVILLE...OR ABOUT 7 MILES EAST OF ROXBURY...AND MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... PRATTSVILLE BY 1225 PM EDT WINDHAM BY 1235 PM EDT PRESTON HOLLOW AND 6 MILES SOUTHEAST OF LIVINGSTONVILLE BY 1255 PM EDT 6 MILES SOUTHWEST OF WESTERLO BY 100 PM EDT ONE HALF TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME WITH THIS STORM. THIS WILL RESULT IN PONDING OF WATER ON ROADS AND POOR DRAINAGE LOCATIONS. JPV
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:03 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 57 min |
| Aug 21, 12:29 PM EDT | Areal Flood Advisory | ALY | Schenectady | 2 hr |
| Aug 21, 12:57 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Washington | 2 hr |
| Aug 21, 1:13 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Saratoga, Washington | 62 min |
| Aug 21, 1:36 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 54 min |
| Aug 21, 1:50 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 55 min |
| Aug 21, 2:21 PM EDT | Areal Flood Advisory | ALY | Rensselaer | 3 hr |
| Aug 21, 2:29 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 61 min |
| Aug 21, 2:42 PM EDT | Areal Flood Advisory | ALY | Columbia | 3 hr |
| Aug 21, 2:57 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 63 min |
| Aug 21, 3:02 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 29 min |
| Aug 21, 3:22 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 53 min |
| Aug 21, 3:38 PM EDT | Flash Flood Warning | ALY | Columbia | 5 hr |
| Aug 21, 4:02 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 58 min |
| Aug 21, 1:45 PM EDT | Areal Flood Advisory | ALY | Bennington | 3 hr |
| Aug 21, 4:09 PM EDT | Severe Thunderstorm Warning | ALY | Bennington, Windham | 81 min |
| Aug 21, 4:14 PM EDT | Areal Flood Advisory | ALY | Windham | 3 hr |
| Aug 21, 5:14 PM EDT | Flash Flood Warning | ALY | Windham | 4 hr |
| Aug 21, 4:19 PM EDT | Areal Flood Advisory | ALY | Berkshire | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.